A retrospective epidemiological study of deaths from hepatic angiosarcoma (HAS) in the . showed that during 1964-74 there were 168 such cases, of which 37 (22%) were associated with previously known causes (vinyl chloride, `Thorotrast', and inorganic arsenic) and 4 (3·1%) of the remaining 131 cases with the use of androgenic-anabolic steroids. It is suggested that the long-term use of androgenic-anabolic steroids is the fourth cause of HAS, the majority of cases still being of unknown ætiology. Moreover, the presented cases serve as a link in a spectrum of hepatic disorders recently recognised to be caused by environmental agents such as vinyl chloride, arsenic, and thorotrast, and by contraceptive and anabolic steroids. Similar precursor stages, usually not recognised by clinical laboratory tests and consisting of areas of hyperplasia of hepatocytes and sinusoidal cells and sinusoidal dilatation, lead potentially to hepatic adenoma, carcinoma, peliosis, and angiosarcoma.
CDR Jason Humbert, a regulatory operations officer in FDA’s Office of Regulatory Affairs, says that potentially harmful, sometimes hidden ingredients in products promoted for body building continue to be a concern. “The companies making these products are breaking the law by exploiting an easily accessible marketplace to get these products to consumers,” he says. “In the end, it’s consumers who are put in harm’s way by taking dangerous ingredients from products promoted as having miraculous results or making empty promises, and who may not understand the risks.”
The most serious complication of anabolic steroid use is the development of hepatic tumors, either adenoma or hepatocellular carcinoma. The hepatic tumors arise in patients on long term androgenic steroids, usually during therapy of aplastic anemia or hypogonadism, but occasionally in athletes or body builders using anabolic steroids illicitly. Tumors are typically found after 5 to 15 years of use, but onset within 2 years of starting therapy with testerosterone esters has been described. Many of the case reports have occurred in patients with other risk factors for cancer, such as Fanconi?s syndrome, iron overload or chronic hepatitis C (from blood transfusions). However, hepatic adenomas and hepatocellular carcinoma have also been described in patients taking androgenic steroids who have no other evidence of liver disease and normal histology in the nontumor parts of the liver. The pathology of the tumors is usually hepatic adenoma or ?well differentiated? hepatocellular carcinoma or hepatic adenoma with areas of malignant transformation. Rare instances of cholangiocarcinoma and angiosarcoma have also been described in patients on long term androgenic steroids. Clinical presentation is generally with right upper quadrant discomfort and a hepatic mass found clinically or on imaging studies. Routine liver tests are often normal unless there is extensive spread or rupture or an accompanying liver disease. Alphafetoprotein levels are usually normal. There is often (but not always) spontaneous regression in the tumor when the anabolic steroids are stopped. Hepatocellular carcinoma arising during anabolic steroid therapy is believed to have a better prognosis than that related to cirrhosis or chronic hepatitis B and C; however, deaths from hepatic rupture or tumor spread and metastasis have been reported in patients with anabolic steroid related hepatocellular carcinoma without cirrhosis.